View Full Version : Methylphenidate making me almost vomit?


JustAHedgehog
04-05-17, 01:41 AM
Hi. I've been on Ritalin for a couple of months now. Started in 20 mg the first 4 days, then 50mg, and 60mg in the last 3 weeks. I take it 30 minutes before breakfast. I wasn't having this trouble until 2 weeks ago. Anyone have any ideas if it's because I take it before breakfast? Because I used to take it with breakfast before but I find it more effective if I wait 30 minutes before eating.

dvdnvwls
04-05-17, 03:05 AM
When you say "more effective" before breakfast, what do you mean by effective? You get more work done? Or you sort of "feel the burn" of the medication working?

The feel of it working is not worth anything. All that matters is if it helps the things that you need help with.

sarahsweets
04-05-17, 04:45 AM
Hi. I've been on Ritalin for a couple of months now. Started in 20 mg the first 4 days, then 50mg, and 60mg in the last 3 weeks. I take it 30 minutes before breakfast. I wasn't having this trouble until 2 weeks ago. Anyone have any ideas if it's because I take it before breakfast? Because I used to take it with breakfast before but I find it more effective if I wait 30 minutes before eating.

Are you looking to feel the medication working and thats why you would take it without food?

JustAHedgehog
04-05-17, 12:51 PM
I fell more able to focus and is what I mean. Otherwise I feel a bit groggy and find it harder to focus.

dvdnvwls
04-05-17, 06:24 PM
Do you have any caffeine?

Johnny Slick
04-05-17, 07:08 PM
Hi. I've been on Ritalin for a couple of months now. Started in 20 mg the first 4 days, then 50mg, and 60mg in the last 3 weeks. I take it 30 minutes before breakfast. I wasn't having this trouble until 2 weeks ago. Anyone have any ideas if it's because I take it before breakfast? Because I used to take it with breakfast before but I find it more effective if I wait 30 minutes before eating.I personally take it with my breakfast in the morning; I'm almost positive that that's what you're supposed to do. I do find that I have pretty much no appetite for several hours after taking it and yeah, would probably feel a little nauseous if I tried to force down food during that period of time (even for lunch all I can usually do is drink a smoothie, even though by the time lunch rolls around the rest of the effects of Ritalin are starting to wear off).

I don't think that this is out of the ordinary; Ritalin is an amphetamine-like drug (and Adderall is a straight-up amphetamine) and, well, that is the main ingredients of diet pills from the 1970s and before. If you're concerned about losing weight because of it, you'll need to work around this; you may find that another medication makes your appetite get suppressed a bit *less* (and if you're feeling nauseous above and beyond situations where you're attempting to eat a meal after the meds have already kicked in, that's definitely a warning sign you need to discuss with your doctor) but everything that is prescribed for ADHD nowadays is stimulant-based and as such is going to have some effect on your appetite. FWIW I'm also not sure that there's actual data to back up the idea that stimulants will work better if you wait 30 minutes above and beyond the fact that most if not all drugs are more potent if you take them on an empty stomach, so that may be mostly placebo...

JustAHedgehog
04-07-17, 01:43 PM
Do you have any caffeine?

Yes. I drink a cup of coffee every morning right after

dvdnvwls
04-07-17, 02:30 PM
Yes. I drink a cup of coffee every morning right after
There's a strong possibility that that could be the whole problem. I urge you to try zero caffeine (no coffee, no tea, not even decaf) until your medication is solidly working.

Caffeine often has very bad side effects for people on ADHD meds.

aeon
04-07-17, 03:48 PM
Caffeine often has very bad side effects for people on ADHD meds.

And sometimes, itís just the ticket to a good morning. http://www.sympato.ch/smileys/Yaisse.gif

Add some (non-smoking) nicotine, and youíre cooking with gas! :yes:

---

OK, seriously now, methylphenidate always messed with my gut in a manner that went beyond anorectic quality.

I never got nausea from it, but I often experienced stomach pain and/or a short few seconds of spasm.

I didnít experience that with dexmethylphenidate, and never a thing with dextroamphetamine sulfate. That said, they both nullify appetite, yet not as much as methylphenidate did.


Cheers,
Ian

dvdnvwls
04-07-17, 04:41 PM
Caffeine is fine if it works for you.

However, a person who's new to ADHD meds is 100% certain to NOT know whether that's the case for them. It's better to assume it's a problem, and to try adding it back later, when meds are fully established at a long-term effective dose of the right medication.